Virginia, 2003

High Wind in Virginia, February 13, 2003

February 13, 2003 · NWS RNK · 1 event in 1 county or zone

High winds during the evening of the 13th downed trees and power lines near Moneta.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the evening of the 13th downed trees and power lines near Moneta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 13, 3:07 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 13, 3:07 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
307 PM EST THU FEB 13 2003

EXPECTING WINDS TO STAY UP SOME THIS EVENING...ESP NRN
MOUNTAINS...BEFORE DIMINISHING BY MIDNIGHT...AS 8H WINDS
WEAKEN...AND SUBSIDENCE SUBSIDES.

MAIN CONCERN OF FORECAST HAS BEEN THIS SYSTEM IN THE SW AND ITS
IMPACT ON P-TYPE OVER OUR AREA STARTING FRIDAY AND LASTING THROUGH
SUNDAY NIGHT.

WE HAVE DECIDED TO ISSUE A WINTER STORM WATCH FOR FRIDAY AFTERNOON
AND FRIDAY NIGHT...MAINLY ON IMPACT OF THE VARIETY OF WEATHER. THIS
WATCH WILL INCLUDE EVERYONE...BUT THE MTN EMPIRE OF SW VA...AND
SOUTHSIDE VA INTO NRN NC. THE NC MTNS WILL BE IN IT THOUGH.

TNT...WITH VERY LOW DEWPOINTS...AND CLEAR SKIES...EXPECTING TEMPS TO
DIP WELL INTO THE 20S...WITH UPPER TEENS IN THE GREENBRIER VLY. CLDS
INCREASING LATE TNT...INTO FRIDAY MORNING WILL LIMIT TEMPS FROM
REBOUNDING MUCH...AND ONSET OF PCPN BY EARLY FRIDAY AFTERNOON...WILL
KEEP HIGHS BELOW MOS. HENCE...THE P-TYPE PROBLEM. WE ARE BRINGING A
MIX OF SNOW...MIXED WITH SLEET IN THE SOUTH TO THE WESTERN SECTIONS
BY NOON...WITH PCPN OVERSPREADING THE CWA BY LATE AFTERNOON. KEEPING
IT MAINLY SNOW FROM THE NRV-GREENBRIER VLY NEWD...WITH 1 TO 3 INCHES
OF ACCUMULATION...PCPN WILL MIX OVER TO RAIN AND SLEET IN THE MTN
EMPIRE SOUTH INTO THE NRN MTNS...AND FOOTHILLS. A TRANSITION TO ALL
RAIN CAN BE EXPECTED DURING FRIDAY NIGHT...AS WARM AIR SURGES
IN...WITH WARM FNT MOVING THROUGH. PLENTY OF LIFT/DYNAMICS WILL KEEP
AREA IN CATEGORICAL POPS THROUGH SAT. SFC LOW TO MOVE BY SAT AND OFF
THE COAST WITH STRONG SFC HIGH RIDGING INTO THE GTLKS/NE...AND THEN
DOWN THE EAST COAST WILL PUT THE FA IN A STRONG CAD. THINK COLDER
AIR WILL SURGE IN SAT NIGHT...NOT AS COLD AS ETA...CHANGING PCPN
BACK TO AT LEAST A WINTRY MIX. HAVE LEFT OUT SAT NIGHT-SUN IN A
WATCH/WARNING/ADVISORY AT THIS TIME...BUT THIS TIME PERIOD APPEARS
TO BE IN A MORE FAVORABLE ZONE FOR ACCUMULATING ICE/SLEET/SNOW. WILL
LET LATER SHIFTS EXTEND/ISSUE A NEW WATCH...ETC...IF THIS TREND
CONTINUES.

STORM SYSTEM FINALLY LEAVES US BY MONDAY MORNING...WITH HIGH
PRESSURE KEEPING US DRY INTO MIDWEEK...AND TEMPS MODERATE. A NRN
STREAM SYSTEM ARRIVES THU WITH A CHANCE OF RAIN SHOWERS TO THE MTNS.

THANKS TO SURROUNDING OFFICES FOR COORDINATION VIA CHAT/PHONE CALLS.

.RNK...
NC...WINTER STORM WATCH FRIDAY AFTERNOON AND NIGHT FOR NCZ001>002-018.

VA...WINTER STORM WATCH FRIDAY AFTERNOON AND NIGHT FOR
VAZ010>020-022>024-032>035-045>047.

WV...WINTER STORM WATCH FRIDAY AFTERNOON AND NIGHT FOR WVZ042>045.

AMS/WHP/SPN
Hazardous weather outlook, Feb 13, 4:28 PM EST, 3 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST THU FEB 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT FOR MOST OF WESTERN VIRGINIA...AND
SOUTHEAST WEST VIRGINIA...AS WELL AS THE NORTHERN MOUNTAINS OF NORTH
CAROLINA...FOR FRIDAY AFTERNOON AND FRIDAY NIGHT. SEE PRODUCT
WBCWSWRNK FOR MORE DETAILS.

A STRONG AND COMPLEX STORM SYSTEM WILL SEND A WINTRY MIX OF
PRECIPITATION TO THE AREA BY FRIDAY AFTERNOON. THIS WINTRY MIX WILL
CHANGE TO RAIN FROM SOUTHWEST TO NORTHEAST OVERNIGHT FRIDAY NIGHT.
SOME ICE AND SNOW ACCUMULATIONS ARE EXPECTED.

THE RAIN WILL CHANGE BACK TO A WINTRY MIX SATURDAY NIGHT AND
SUNDAY...AS COLD AIR RUSHES IN ON THE BACK SIDE OF THIS SYSTEM.

NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bedford / Bedford

When
February 13, 7:30 PM EST
Where
Bedford / Bedford forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343309.